Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia Reactions

10/08/2007

Question:

I have a history of reactions to anesthesia. I am a 27 year old female.

When I was 20 I had a GA to have my tonsils removed. When I come out of the anesthesia I couldn`t breathe, this was very scary. I was given oxygen and injected with something! This fixed it, although I was very short of breath for a few hours afterwards, and my oxygen saturation levels were very low.

When I was 24 and 27 I had a right and a left hip arthroscopy under GA. I informed them of my previous experience and they said they thought they knew why and would use something different (this was at a different hospital to the previous surgery). I could breathe fine when I came out, but both time experienced uncontrollable shaking, to the point of pain. I was put into a "bear hug" machine, and again injected with something and this seemed to help.

After each arthroscopy, they kept me in hospital over night for monitoring, rather then release me the same day as other patients, because of my past GA experience.

In the last few months I have had 2 Medial Branch Blocks in my bilateral sacro-iliac joints and dorsal sacro-iliac ligaments on both my left and my right side, using a iodine contrast and 1.5ml Marcain 0.5% and 0.25ml Celestone.

Both times a twighlight sedation was used. The first block a few months ago, when I cam to I experienced uncontrollable body jolting. Almost like I was having a fit or a seizure. I had to be restrained by 4 nurses. I could hear them talking to me, but I couldn`t respond in any way, and I couldn`t control the movement. After about 30 mins it settled down, but I was very weak and hung over for the next 24 hours.

Yesterday I had my second Medial Branch block and experienced the same thing. This time they gave me a shot of Dextrose. The operating nurse also informed me that I had woken up during the twighlight sedation, lifted my head off the operating table and looked around the room. I have no recollection of this. They said I had already had a lot of anesthetic, but had to give me more. I again experienced the unpleasant jolting on waking.

Both branch blocks where preformed in a day surgery clinic.

I need to go back in a month or so and have a Radiofrequency Denervation preformed in the same area, at the day clinic. This will be done under GA.

After my experiences, I`m nervous about having a GA in a day surgery environment. Should I be pushing to have it down in hospital and stay overnight?

Are these reactions I`m having normal?

Thanks for your help.

Answer:

The unpleasant “jolting” you’ve experienced while awakening from general anesthesia is most likely a form of violent shivering that is sometimes seen during the early part of recovery. You may shiver under these circumstances despite having a normal, or close to normal body temperature.

During general anesthesia, your body’s thermostat, in a part of the body called the hypothalamus, resets itself to a wider range. This means that your body’s control mechanism for temperature now accepts both lower and higher temperatures than usual. During general anesthesia your body loses heat (dilated blood vessels, the cold operating room, plus nakedness) unless active measures are taken to avoid this (warm operating room, warm IV fluids, Bair Hugger (air warming blanket), etc). Even with active measures, your body temperature may drop slightly especially if the surgery is a large abdominal operation and lots of body fluids are lost. When you awaken, and the thermostat returns to its normal settings, your body temperature may now be outside its accepted range. This triggers one of the responses which raise your core body temperature – shivering.

Shivering is the repeated contraction of your skeletal muscles. Post-anesthetic shivering is treated with small doses of a pain-killer drug called meperidine (Demerol). It is not clear how it works, but it does. Another drug which works is called clonidine, usually used to treat high blood pressure. If your doctors agree that this was shivering and not some other unusual neurologic problem, they might consider giving you a bit of meperidine just before you wake up, which could prevent rather than treat the problem. Good luck with your procedure.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University